Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 33, NWS State College, PA

May 31, 2007Mifflin County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 31, 2007, 6:48 PM EDT for Mifflin County, Pennsylvania. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2007, 6:48 PM EDT (22:48 UTC)
Expired
May 31, 2007, 7:15 PM EDT
In force
27 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Mifflin County, PA

The radar

The State College radar (KCCX), 52 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 6:50 PM EDTHAIL 1.51 Ne Lewistown, PALARGE HAILSTONES THE SIZE OF WALNUTS FELL FOR ABOUT 30 MINUTES IN THE GLENWOOD AREA 1 1/2 MILES NORTHEAST OF LEWISTOWN ON U.S. 522.
May 31, 6:55 PM EDTHAIL 1Lewistown, PASEVERAL LARGE TREE LIMBS DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 10.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2007-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2007-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 312248
SVRCTP
PAC087-312315-
/O.NEW.KCTP.SV.W.0033.070531T2248Z-070531T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
648 PM EDT THU MAY 31 2007

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MIFFLIN COUNTY IN CENTRAL PENNSYLVANIA...

* UNTIL 715 PM EDT

* AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BURNHAM...OR NEAR LEWISTOWN. THIS STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALFARATA AND BELLTOWN AROUND 715 PM EDT...

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22/522...
ROUTE 322...ROUTE 322/22...ROUTE 522.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4073 7758 4069 7736 4068 7736 4064 7745
      4064 7748 4061 7751 4059 7749 4053 7760
      4057 7767

$$

FORECASTER: KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:00 PM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, May 31, 3:00 PM EDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
300 PM EDT THU MAY 31 2007

.SYNOPSIS...
SURFACE HIGH PRESSURE CENTERED OFF THE NORTH CAROLINA COAST WILL
CONTINUE A SOUTHWESTERLY FLOW OF WARM AND INCREASINGLY HUMID AIR
INTO THE REGION THROUGH AT LEAST THE FIRST HALF OF THE WEEKEND.
THIS WILL BRING AN INCREASING CHANCE FOR SCATTERED AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS.

A COLD FRONT WILL CROSS THE COMMONWEALTH SUNDAY OR MONDAY BRINGING
AN EVEN BETTER CHANCE OF SHOWERS AND THUNDERSTORMS ALONG WITH
SLIGHTLY COOLER AIR.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
SCATTERED CONVECTION SHOULD BEGIN TO DIE DOWN AFTER WE LOSE
HEATING. POSSIBILITY DOES EXIST FOR MORE PERSISTENT AND ORGANIZED
ACTIVITY TO SKIRT OR AFFECT MY NERN ZONES LATER THIS EVENING AND
TONIGHT AS THE WEAK BACK DOOR COLD FRONT POSSIBLY HELPS FOCUS THE
CONVECTION. THIS IS UNCERTAIN HOWEVER AND THERE ARE NO SIGNS OF
ENHANCED ACTIVITY NEAR THIS FRONT AS OF YET. MESO ANAL SHOWS THE
BEST DEEP LAYER MOISTURE CONVERGENCE WAY UP IN NY FAR REMOVED
FROM OUR AREA.

IT WILL BE MILD...WITH OVERNIGHT LOWS RUNNING SOME 5 TO 10 DEG
ABOVE NORMAL. WITH DEWPOINTS IN THE LOWER 60S IN MANY PARTS OF THE
REGION...IT WILL FEEL RATHER STICKY WITH THE LACK OF ANY KIND OF
COOLING BREEZE.

AS FOR THE LATE AFTERNOON AND EVENING STORMS...PARTS OF THE REGION
ARE OUTLOOKED FOR A SLIGHT RISK BY SPC. INSTABILITY IS FAIRLY
IMPRESSIVE...WITH THE RUC ANALYSIS FIELDS SHOWING 2000-3000J OF
MUCAPE AND VERY LITTLE INHIBITION. THE PROBLEM IS THE MODEL IS NOT
SEEING THE DRY AIR ENTRAINMENT AS BEING PARTICULARLY
INHIBITIVE...BUT OBSERVATIONS SUGGEST OTHERWISE. SO FAR CONVECTION
IS HAVING A HARD TIME BECOMING MORE THAN ISOLATED. MOST AT
THIS HOUR IS FIRING OVER THE RIDGE-TOPS AND DEFINITELY HAS A PULSE
TYPE NATURE...SHOWING NO SIGNS OF PERSISTENCE OR ORGANIZATION.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
EACH DAY WILL BRING A SLIGHTLY BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE AFTERNOON AS DEWPOINTS CLIMB AND PRECIP
WATERS NUDGE INTO THE SLIGHTLY ABOVE NORMAL REALM. STILL NO SYSTEM
SEEN TO ORGANIZE ANY OF THE ACTIVITY SO WE WILL BE DEALING MAINLY
WITH PULSE TYPE DIURNAL STORMS DRIVEN BY DIFFERENTIAL HEATING AND
FUELED BY CAPES IN THE 1500-3000J RANGE.

MAX TEMPS MAY BE A FEW DEG LOWER FRIDAY THANKS TO MORE AFTERNOON
CLOUD COVERAGE...BUT STILL AVERAGING SEVERAL DEGREES ABOVE NORMAL.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
SIMILAR SITUATION TO THE LAST FEW DAYS. MAIN CHANGE TODAY WAS
HIGHER DEWPOINTS WHICH HAS RESULTED IN ISOLATED CONVECTION ACROSS
THE HIGHER ELEVATIONS AND NEAR THE LAKE ERIE BREEZE. MODELS AND
MREFS HAVE BEEN HINTING AT THIS FOR DAYS. WAS THINKING THAT FRIDAY
WOULD BE MORE ACTIVE WITH VORT AXIS MOVING ACROSS. SEEING WHAT
TODAY IS LIKE...HARD TO SEE FRIDAY NOT BEING SIMILAR. THUS FOR
NOW...CARRIED 20 POPS INTO THE EVENING HOURS...TO BE IN LINE WITH
SHORT TERM FORECASTER. SATURDAY AND SUNDAY LOOK TO BE A LITTLE
MORE ACTIVE.

HOWEVER...MAIN PLAYER IS HOW ENERGY DROPS SE FROM EASTERN CANADA
EARLY NEXT WEEK...AND HOW THIS INTERACTS WITH ANY FRONTS AND THE
SYSTEM COMING OUT OF THE GULF.

FOR NOW...WEIGHTED FORECAST TO WHAT WE HAD...AND TO THE MILD AND
WET SIDE. NAM MAY NOT DO THE BEST WITH SE SYSTEM...WHILE A MODEL
LIKE THE GFS MAY DO A LITTLE BETTER. HOWEVER...A WAYS OUT...AND
MODELS HAVE BEEN DIFFERENT EACH DAY. FOR NOW...TAPERED POPS TO
LESS THAN 15 BY MID WEEK. GFS MAY BE A SHADE TOO FAST WITH SYSTEM.
HARD TO TRUST ANYTHING...WITH 3 SYSTEMS TRING TO INTERACT/PHASE.
AIRMASS IN EASTERN CANADA WAS ABNORMALLY COLD THE OTHER MORNING.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
ALTHOUGH HIGH PRESSURE OVER THE MID ATLANTIC CONTINUES TO DOMINATE
THE WEATHER...INCREASED MOISTURE OVER THE REGION WILL HELP TO
PRODUCE SOME INSTABILITY WHICH WILL RESULT IN MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS THE REST OF TODAY...AS WELL AS
FRIDAY INTO THE WEEKEND. ACTIVITY MAY BECOME MORE WIDESPREAD OR
ORGANIZED SUNDAY INTO MONDAY AS A COLD FRONT NEARS.

OTHER THAN SCATTERED CONVECTION...WE WILL BE DEALING WITH LATE
NIGHT AND EARLY MORNING HAZE/THIN FOG ISSUES WHICH WILL BRING
VISIBILITIES DOWN TO THE 2-4 MILE RANGE. CEILINGS SHOULD STAY UP
FOR THE MOST PART UNLESS A THUNDERSTORM IS AFFECTING A PORT. THE
WILD CARD WILL BE IF ANY SITE RECEIVES HEAVY RAIN FROM THE
ISOLATED THUNDERSTORMS. WITH LIGHT WINDS AND MAINLY CLEAR TO
SCATTERED SKIES LATE AT NIGHT...DENSE FOG WOULD BECOME A
PROBLEM...BUT AT THIS RANGE ITS AN IMPOSSIBLE CALL.

SHOWERS AND THUNDERSHOWERS WILL STAY IN THE FORECAST THROUGH MID
WEEK AS AN UPPER LEVEL TROUGH REPLACES OUR CURRENT RIDGE. THIS
WILL KEEP US UNSETTLED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LACORTE
NEAR TERM...LACORTE
SHORT TERM...LACORTE
LONG TERM...MARTIN
AVIATION...LACORTE
Hazardous weather outlook, May 31, 1:08 PM EDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
108 PM EDT THU MAY 31 2007

PAZ017>019-024>028-033>036-050-056-063-064-011715-
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-
MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-SNYDER-PERRY-
CUMBERLAND-ADAMS-
108 PM EDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF THE
CENTRAL AND SOUTHERN MOUNTAINS THIS AFTERNOON AND EVENING. THE
PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WIND GUSTS

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT MOVING OVER THE OHIO VALLEY WILL APPROACH THE REGION
MONDAY BRINGING A CHANCE FOR SEVERE THUNDERSTORMS DURING THE
AFTERNOON AND EVENING.

OTHERWISE...THE PROBABILITY FOR WIDESPREAD...HAZARDOUS WEATHER IS
LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

JL

In the hours before

Special weather statement, May 31, 12:50 PM EDT, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1250 PM EDT THU MAY 31 2007

PAZ034-311715-
BEDFORD-
1250 PM EDT THU MAY 31 2007

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BEDFORD COUNTY...

AT 1247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF WINDBER...MOVING NORTHEAST
AT 5 MPH.

THE THUNDERSTORM WILL BE NEAR OSTERBURG AROUND 115 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL AND POSSIBLE WITH THIS STORM.

FORECASTER: STEINBUGL
Special weather statement, May 31, 3:32 PM EDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
332 PM EDT THU MAY 31 2007

PAZ004-005-312030-
MCKEAN-WARREN-
332 PM EDT THU MAY 31 2007

...A STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WARREN AND
NORTHWESTERN MCKEAN COUNTIES...

AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF WARREN...MOVING EAST AT 25
MPH.

THE THUNDERSTORM WILL BE NEAR RUSSELL AROUND 350 PM...SCANDIA AROUND
405 PM AND MARSHBURG AROUND 430 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
62...ROUTE 219...STATE ROAD 59.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT SMALL HAIL AND DANGEROUS LIGHTNING FROM THIS STORM.

FORECASTER: STEINBUGL
Special weather statement, May 31, 3:55 PM EDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
355 PM EDT THU MAY 31 2007

PAZ004-312030-
WARREN-
355 PM EDT THU MAY 31 2007

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WARREN COUNTY...

AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF WARREN...MOVING EAST AT 5
MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR SUGAR GROVE AROUND 410 PM...YOUNGSVILLE
AROUND 415 PM AND WARREN AROUND 430 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62.

FORECASTER: STEINBUGL
Special weather statement, May 31, 5:57 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
557 PM EDT THU MAY 31 2007

PAZ011-017-312300-
CAMERON-CLEARFIELD-
557 PM EDT THU MAY 31 2007

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLEARFIELD AND
SOUTHEASTERN CAMERON COUNTIES...

AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES NORTHEAST OF CLEARFIELD.  THIS STORM IS
NEARLY STATIONARY.

THE THUNDERSTORM WILL STAY OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
CAMERON COUNTY...NORTHEASTERN CLEARFIELD COUNTY AND SOUTHEASTERN
CAMERON COUNTY.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FORECASTER: KF
Special weather statement, May 31, 6:43 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
643 PM EDT THU MAY 31 2007

PAZ027-028-312345-
JUNIATA-MIFFLIN-
643 PM EDT THU MAY 31 2007

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JUNIATA AND EAST CENTRAL
MIFFLIN COUNTIES...

AT 637 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES EAST OF LEWISTOWN...MOVING EAST AT 5 MPH.

THE THUNDERSTORM WILL BE NEAR MIFFLIN AROUND 715 PM...MIFFLINTOWN
AROUND 720 PM AND MCALISTERVILLE AROUND 745 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 322/22...
ROUTE 522.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FORECASTER: KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:10 PM EDTSevere Thunderstorm WarningCTPHuntingdon35 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.